Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Northern Indiana

April 9, 2001Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 7:37 PM EST for Miami County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 7:37 PM EST (00:37 UTC)
Expired
Apr 9, 2001, 8:00 PM EST
In force
23 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 100038
SVRFWA
INC103-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MIAMI COUNTY IN INDIANA

* UNTIL 800 PM EST

* AT 737 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF AMBOY...MOVING SOUTHEAST AT 25
  MPH.

QUARTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4073 8602 4058 8615 4057 8586 4065 8593

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST MON APR 9 2001

MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI
TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM
CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS
EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO
20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY
ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL
CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG
STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS.

IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT
LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING
OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO
ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT
POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW.

.IWX...NONE.
PBM

In the hours before

Local storm report, Apr 9, 6:54 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MARION                    IN   .88 INCH HAIL
04/09/01   GRANT                          REPORTED BY EMERGENCY
                                          MANAGEMENT. POWER LINES
                                          DOWN  AND FUNNEL CLOUD
                                          BEING REPORTED. REPORTS
                                          ACROSS EASTERN PARTS OF
                                          COUNTY.
Local storm report, Apr 9, 7:10 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    ERIE                      IN   1.75 INCH HAIL
04/09/01   MIAMI                          REPORTED BY HAM RADIO
                                          OPERATOR.

0705 PM    2 NNE ARCANA              IN   2 INCH HAIL
04/09/01   GRANT                          REPORTED BY STORM
                                          SPOTTER. POSSIBLE WALL
                                          CLOUD.
Local storm report, Apr 9, 7:11 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...O.

0709 PM    1 SW WABASH               IN   1 INCH HAIL
04/09/01   WABASH                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 7:14 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    3 S WABASH                IN   .88 INCH HAIL
04/09/01   WABASH                         REPORTED BY HAM RADIO
                                          OPERATOR. 3/4 INCH
                                          BEING REPORTED IAN WABASH.
Local storm report, Apr 9, 7:18 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
718 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...S.

0709 PM    SOMERSET                  IN   1.25 INCH HAIL
04/09/01   WABASH                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 7:37 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EST MON APR 09 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ARCANA                    IN    MPH TSTM GUST
04/09/01   GRANT                          REPORTED BY STORM
                                          SPOTTER. ROFF BLOWN OFF
                                          BARN.

0720 PM    2 N HARTFORD CITY         IN   4.5 INCH HAIL
04/09/01   BLACKFORD                      REPORTED BY STORM
                                          SPOTTER. POWER LINE DOWN.

0723 PM    HARTFORD CITY             IN   1.75 INCH HAIL
04/09/01   BLACKFORD                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          GOLF BALL SIZED HAIL
                                          BEING REPORTED ACROSS
                                          COUNTY.

0724 PM    SOMERSET                  IN   1 INCH HAIL
04/09/01   WABASH                         REPORTED BY HAM RADIO
                                          OPERATOR.

0728 PM    LA FONTAINE               IN   .88 INCH HAIL
04/09/01   WABASH                         REPORTED BY STORM
                                          SPOTTER.

0730 PM    3 NE HARTFORD CITY        IN   .88 INCH HAIL
04/09/01   BLACKFORD                      REPORTED BY STORM
                                          SPOTTER.

0730 PM    MARION                    IN   1 INCH HAIL
04/09/01   GRANT                          REPORTED BY EMERGENCY
                                          MANAGEMENT. QUARTER
                                          SIZED AND LARGER HAIL
                                          ACROSS NORTHERN PARTS
                                          OF THE COUNTY.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:02 PM ESTTornado WarningIWXHuntington, Wabash48 min
Apr 9, 7:19 PM ESTSevere Thunderstorm WarningIWXGrant56 min
Apr 9, 7:29 PM ESTTornado WarningIWXJay51 min
Apr 9, 7:48 PM ESTTornado WarningIWXBlackford, Grant62 min
Apr 9, 10:38 PM ESTSevere Thunderstorm WarningIWXWhite42 min
Apr 10, 12:04 AM ESTSevere Thunderstorm WarningIWXWhite26 min
Apr 10, 12:51 AM ESTSevere Thunderstorm WarningIWXKosciusko39 min
Apr 10, 1:04 AM ESTSevere Thunderstorm WarningIWXNoble26 min
Apr 10, 1:28 AM ESTSevere Thunderstorm WarningIWXDeKalb, Noble, Steuben62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.